ESPE Abstracts (2018) 89 P-P2-115

Favorable Outcome Despite Prolonged Hypoglycemic Episodes Following a Massive Insulin Overdose: A Case Series

Heike Vollbach, Bettina Gohlke, Sandra Schulte & Joachim Woelfle


Children’s Hospital, University of Bonn; Pediatric Endocrinology Division, Bonn, Germany


Objective: To report on a pediatric case series of massive insulin overdose, its altered pharmacokinetics and the patients favorable outcome.

Cases and results: Case 1: 300 IU of insulin aspart were subcutaneously injected into a non-diabetic eight-year-old boy within an extended suicide. After 16 hours he was found unconscious with generalized convulsions. The initial blood glucose concentration was below detection limit. It normalized only after administration of highly concentrated glucose via a central line. Brain imaging showed no significant signs of cerebral edema. On admission, c-peptide and blood glucose were undetectable. Serum insulin concentration was 130 mU/l (941 pmol/l). Considering that the used insulin assay (IMMULITE 2000, Siemens) has a cross-reactivity with insulin aspart of only 9%, the actual serum insulin aspart concentration could have been up to 10-fold higher. Endogenous insulin secretion, as mirrored by c-peptide serum levels, started to rise after 30 hours. A more congruent insulin and c-peptide serum pattern appeared 60 hours after insulin aspart overdose. A complete physical and neurological recovery was observed. Case 2: A seventeen-year-old diabetic girl intentionally administered herself insulin overdoses on three different occasions. A monointoxication of insulin aspart was present in the first (100–200 IU) and the second (unknown amount) suicide attempt. No cross reactivity was observed in the used insulin assay (Elecsys Insulin, Roche Diagnostics). Severe hypoglycemia was treated with intravenous glucose (5-10%) and glucagon. The blood-sugar-lowering effect of insulin aspart lasted for twelve and nine hours. The patient survived without any deficit. Case 3: A sixteen-year-old diabetic girl was treated for her third suicide attempt by insulin overdose. She injected herself 450 IU of insulin detemir, 200 IU of insulin glargine and 450 IU of insulin aspart. Recurrent hypoglycemia was treated for about 60 hours. The patient made a full recovery. In all cases supraphysiological doses of insulin analogues prolonged their time of activity considerably. The used test kits for insulin show diminished or no cross-reactivity to the insulin analog aspart. In non-diabetic individuals detectable c-peptide levels indicated a decreasing activity of insulin aspart. No patient sustained permanent complication from hypoglycemia. Even after a prolonged hypoglycemic coma a favorable outcome is possible.

Conclusion: Massive overdose of insulin in children is rare. Prolonged periods of severe hypoglycemia can be survived without apparent sequelae. As shown here, in children the pharmacokinetic of insulin aspart was severely altered with a significantly prolonged hypoglycaemic effect.

Article tools

My recent searches

No recent searches.